Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 79, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2024, 6:16 AM CDT for Mobile County, Washington County, Alabama; George County, Greene County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 6:16 AM CDT (11:16 UTC)
- Expired
- May 17, 2024, 6:48 AM CDT
- In force
- 32 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS
The radar
The Mobile radar (KMOB), 45 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
347
WUUS54 KMOB 171116
SVRMOB
ALC097-129-MSC039-041-171200-
/O.NEW.KMOB.SV.W.0079.240517T1116Z-240517T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
616 AM CDT Fri May 17 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Mobile County in southwestern Alabama...
Southwestern Washington County in southwestern Alabama...
Northern George County in southeastern Mississippi...
Southeastern Greene County in southeastern Mississippi...
* Until 700 AM CDT.
* At 616 AM CDT, a severe thunderstorm was located 4 miles west of
Lucedale, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Citronelle, Lucedale, Gulfcrest, Mount Vernon, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3126 8819 3121 8805 3107 8799 3096 8803
3083 8872 3098 8881
TIME...MOT...LOC 1116Z 250DEG 51KT 3092 8867
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Black2 follow-up statements
274
WWUS54 KMOB 171133
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
633 AM CDT Fri May 17 2024
ALC097-129-MSC039-041-171200-
/O.CON.KMOB.SV.W.0079.000000T0000Z-240517T1200Z/
Mobile AL-Washington AL-George MS-Greene MS-
633 AM CDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN MOBILE...SOUTH CENTRAL WASHINGTON...NORTHEASTERN
GEORGE AND SOUTHEASTERN GREENE COUNTIES...
At 632 AM CDT, a severe thunderstorm was located 10 miles west of
Gulfcrest, or 11 miles northeast of Lucedale, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Citronelle, Gulfcrest, Mount Vernon, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3126 8819 3121 8805 3110 8801 3100 8803
3090 8842 3107 8852
TIME...MOT...LOC 1132Z 250DEG 51KT 3100 8841
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Black758
WWUS54 KMOB 171148
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
648 AM CDT Fri May 17 2024
ALC097-129-MSC039-041-171157-
/O.CAN.KMOB.SV.W.0079.000000T0000Z-240517T1200Z/
Mobile AL-Washington AL-George MS-Greene MS-
648 AM CDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE...SOUTH
CENTRAL WASHINGTON...NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail is
still possible with this thunderstorm.
LAT...LON 3126 8819 3121 8805 3110 8801 3100 8803
3090 8842 3107 8852
TIME...MOT...LOC 1144Z 250DEG 51KT 3108 8816
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:38 AM CDT, 38 minutes earlier.
Area forecast discussion, May 17, 5:38 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
538 AM CDT Fri May 17 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Saturday night)
Issued at 538 AM CDT Fri May 17 2024
An active and very complicated weather pattern will persist
through Saturday afternoon as a couple more shortwaves eject
northeast from a very slow moving positive tilt trough moving
through the plains. A wake low has developed behind the initial
wave of storms overnight, and a Small Craft Advisory is now in
effect for today for all marine zones. The left over boundary
from this convection will lift northward as a warm front
throughout the day, and should provide a focus for additional
thunderstorm development across our interior areas. The pre-
storm environment in the warm sector after midday Friday south of
a northeastward moving warm front will have sufficient MLCAPE
values around 1,500 to 2,200j/kg. Deep layer shear values as high
as 50-55kts are expected by Friday evening. Large hail and
damaging wind gusts will be the main threats. The tornado threat,
while non-zero, will be mitigated due to the weak low level shear
values. The Storm Prediction Center has placed the entire area in
a Slight Risk for severe storms for today. Another shortwave and
associated MCS is expected to approach the area Friday this
evening. These storms could again pose a damaging wind and large
hail threat. Additional showers and storms are possible into
Saturday as the approaching cold front slowly slips through the
area.
The multiple rounds of rain on already saturated grounds will create
the risk for flooding through Saturday. WPC had a moderate risk
across northwest portions of the area with a slight risk across the
remainder of the area. A Flood Watch remains in effect for the
entire area through 1PM Saturday. A High risk of rip currents is
in effect through Sunday afternoon. /13 /22
&&
.SHORT AND LONG TERM...
(Sunday through Thursday)
Issued at 538 AM CDT Fri May 17 2024
The area dries out late in the weekend through the middle of next
week. Weak ridging aloft builds into the region as a trough
remains draped across the western Atlantic. This pattern results
in northerly to northwesterly flow aloft developing overhead
through early Wednesday. A surface high draped down the East Coast
eventually nudges into the region early next week and onshore
flow becomes established by Tuesday. A shortwave sliding across
the central portion of the CONUS will cause the ridge aloft to
briefly flatten toward the Gulf by mid-week. The bulk of the
showers and storms associated with this shortwave will likely
remain to our north on Wednesday and Thursday, although we can't
rule out some isolated storms by Thursday afternoon.
Beach Note: Rip current risk remains HIGH on Sunday and eventually
falls to MODERATE late on Sunday night. The risk remains MODERATE
on Monday. RCMOS probabilities indicate that the risk should fall
to a low on Tuesday through Thursday. RCMOS guidance does indicate
a very brief bump to MODERATE is possible Tuesday afternoon for
the beaches in northwest Florida. 07/mb
&&
.MARINE...
Issued at 538 AM CDT Fri May 17 2024
Moderate to strong southerly winds along with building seas will
occur today due to the development of a wake low. An approaching
front will bring additional showers and thunderstorms to the
marine area late tonight through Saturday. A light offshore flow
returns late in the weekend into early next week in the wake of
the front. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 83 68 82 67 88 66 90 69 / 70 80 80 20 10 0 0 0
Pensacola 83 72 80 70 86 69 88 72 / 70 60 90 30 10 0 0 0
Destin 83 73 80 71 85 71 85 72 / 60 50 80 40 20 0 0 0
Evergreen 84 68 82 65 87 64 89 64 / 80 80 90 30 10 0 0 0
Waynesboro 83 66 84 64 86 63 90 66 / 90 70 70 10 10 0 0 0
Camden 81 67 82 64 85 63 88 64 / 90 70 80 30 20 0 0 0
Crestview 85 69 81 65 88 64 90 64 / 70 60 90 30 10 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...Flood Watch through Saturday afternoon for FLZ201>206.
High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 4 PM CDT this afternoon for
GMZ630>636-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, May 17, 3:39 AM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
339 AM CDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM Marine Tstm Wind Ft Gaines 30.25N 88.08W
05/17/2024 M58 MPH GMZ631 AL C-Man Station
Ft Gaines NOS/COOPS site measured a marine
wind gust of 58 mph.
&&
mbSpecial weather statement, May 17, 3:49 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 AM CDT Fri May 17 2024
MSZ075-076-078-079-170930-
Stone MS-Perry MS-Greene MS-George MS-
349 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GEORGE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND NORTHERN STONE COUNTIES THROUGH 430
AM CDT...
At 348 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wiggins, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3091 8914 3100 8914 3101 8915 3110 8875
3083 8870 3079 8928 3091 8931
TIME...MOT...LOC 0848Z 260DEG 48KT 3090 8920
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, May 17, 4:48 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 AM CDT Fri May 17 2024
MSZ075-076-078-079-171030-
Stone MS-Perry MS-Greene MS-George MS-
448 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GEORGE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND NORTHERN STONE COUNTIES THROUGH 530
AM CDT...
At 448 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Maxie, or 7 miles northwest of Wiggins, moving
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3091 8934 3091 8914 3100 8914 3102 8915
3109 8878 3082 8874 3081 8934
TIME...MOT...LOC 0948Z 262DEG 40KT 3091 8926
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, May 17, 5:19 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
519 AM CDT Fri May 17 2024
ALZ059-261-262-FLZ201-171100-
Baldwin Inland AL-Escambia AL-Mobile Inland AL-Escambia Inland FL-
519 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOBILE...
NORTHWESTERN BALDWIN...SOUTHWESTERN ESCAMBIA AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 600 AM CDT...
At 517 AM CDT, Doppler radar was tracking a strong thunderstorm over
Axis, or near Creola, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay Minette, Atmore, Satsuma, Creola, Chunchula, Stockton, Axis,
Mount Vernon, Bratt, I65 And CR 1, I65 And AL 21, I65 And AL 225,
Movico, and Poarch Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3087 8825 3114 8810 3115 8797 3114 8794
3115 8794 3115 8790 3116 8789 3114 8787
3116 8788 3117 8776 3113 8747 3099 8738
3081 8752
TIME...MOT...LOC 1017Z 268DEG 41KT 3093 8808
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 5:30 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 AM CDT Fri May 17 2024
ALZ261-MSZ076-079-171115-
Mobile Inland AL-Greene MS-George MS-
530 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE...NORTHERN
GEORGE AND SOUTHERN GREENE COUNTIES THROUGH 615 AM CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lucedale, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Lucedale, Chunchula, and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3105 8884 3114 8812 3114 8808 3088 8805
3082 8884
TIME...MOT...LOC 1029Z 264DEG 43KT 3095 8868
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, May 17, 6:10 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
610 AM CDT Fri May 17 2024
ALZ059-060-FLZ201-203-205-171200-
Covington AL-Escambia AL-Okaloosa Inland FL-Escambia Inland FL-
Santa Rosa Inland FL-
610 AM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA...NORTHERN SANTA ROSA AND
NORTHWESTERN ESCAMBIA COUNTIES THROUGH 700 AM CDT...
At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Pollard to 4 miles southwest of
Jay to 8 miles south of Century to 9 miles south of Bratt. Movement
was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crestview, Brewton, Century, Baker, East Brewton, Jay, Laurel Hill,
Pollard, and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3099 8636 3099 8639 3083 8639 3073 8648
3064 8674 3080 8753 3093 8741 3096 8729
3116 8713 3103 8636
TIME...MOT...LOC 1109Z 275DEG 49KT 3102 8712 3092 8721 3085 8730 3083
8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | River Flood Warning | MOB | Clarke, Washington | 14 hr |
| May 17, 12:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| May 17, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 37 min |
| May 17, 1:56 AM CDT | Special Marine Warning | MOB | 94 min | |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 2:44 AM CDT | Special Marine Warning | MOB | 91 min | |
| May 17, 3:02 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 17, 3:18 AM CDT | Small Craft Advisory | MOB | 13 hr | |
| May 17, 5:19 AM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| May 17, 6:23 AM CDT | Special Weather Statement | MOB | Baldwin | 37 min |
| May 17, 6:32 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 6:47 AM CDT | Special Weather Statement | MOB | Washington | 43 min |
| May 17, 7:12 AM CDT | Special Weather Statement | MOB | Escambia | 33 min |
| May 17, 7:53 AM CDT | Areal Flood Advisory | MOB | Choctaw | 44 min |
| May 17, 8:37 AM CDT | Flash Flood Warning | MOB | Choctaw | 4 hr |
| May 17, 9:06 AM CDT | Areal Flood Advisory | MOB | Wilcox | 83 min |
| May 17, 10:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 3 hr |
| May 17, 2:54 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 43 min |
| May 17, 3:20 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 47 min |
| May 17, 3:47 PM CDT | Tornado Warning | MOB | Covington | 43 min |
| May 17, 3:56 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 4:01 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Escambia | 3 hr |
| May 17, 4:05 PM CDT | Special Weather Statement | MOB | Escambia | 55 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 52 min |
| May 17, 4:09 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 17, 4:15 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 27 min |
| May 17, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 5:15 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| May 17, 5:17 PM CDT | Flash Flood Warning | MOB | Covington | 3 hr |
| May 16, 7:33 PM CDT | River Flood Warning | MOB | George, Greene, Perry | 7 days |
| May 16, 7:34 PM CDT | River Flood Warning | MOB | George, Greene | 7 days |
| May 17, 3:49 AM CDT | Special Weather Statement | MOB | Stone | 41 min |
| May 17, 4:48 AM CDT | Special Weather Statement | MOB | Stone | 42 min |
| May 17, 5:30 AM CDT | Special Weather Statement | MOB | George | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.